Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 188, NWS Wilmington, OH

August 9, 2000Fairfield County, Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2000, 11:07 AM EDT for Fairfield County, Licking County, Ohio. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 11:07 AM EDT (15:07 UTC)
Expired
Aug 9, 2000, 11:50 AM EDT
In force
43 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Fairfield County, OH, Licking County, OH

The radar

The Cincinnati radar (KILN), 122 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:27 AM EDTThunderstorm Wind 50 ECountywide, OHNumerous trees downed across the county.
Aug 9, 11:30 AM EDTThunderstorm Wind 50 ENewark, OHNumerous trees downed around Newark. Also, quarter size hail fell at Kirkersville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 091508
SVRILN
OHC045-089-091550-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1107 AM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL OHIO...
  LICKING COUNTY IN CENTRAL OHIO...

* UNTIL 1150 AM EDT...

* AT 1107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF PICKERINGTON...OR ABOUT 6
  MILES EAST OF GROVE CITY...MOVING EAST AT 55 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...  
  PICKERINGTON...
  PATASKALA...
  LANCASTER...
  HEBRON...
  HEATH...
  FAIRFIELD BEACH...
  BUCKEYE LAKE...
  BREMEN...
  BALTIMORE...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$
RANDALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:50 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 9, 9:50 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT WED AUG 9 2000

MCS MOVG ACRS NWRN PORTION OF CWFA. LTST SAT VSBL PIX SHWG LWR CLDS
ACRS ABT NRN HALF OF FA WITH MAINLY CLR SKIES TO THE S. MCS LOOKS TO
BE TRACKING PRETTY MUCH ESE ALG THIS BNDRY. THIS AREA ALREADY UNSTBL
WITH DWPTS IN THE LOW TO MID 70S AND 12Z ILN RAOB SHWG A CAPE OF
1500 J/KG. THUS...SHUD CONT TO SEE MCS TRACK ACRS FA THRU RMNDR
MRNG. MRNG ACTVTY MAY LIMIT INSTBLTY A BIT FOR THIS AFTN BUT WITH
CRNT TSTMS MOVG E AT ABT 50 MPH...DO XPCT TO SEE SOME CLRG ON BACK
SIDE THRU THIS AFTN. THIS SHUD ALLOW AREA TO DSTBLZ AGN THRU LATE
AFTN. TRYING TO MODIFY MRNG SNDG FOR THIS AFTN GIVES CAPE3S OF ARND
4000 J/KG ASSUMING WE CAN WRM INTO THE UPR 80S. WL NOT MESS TO MUCH
WITH AFTN WORDING IN FCST BUT WL TRY TO DROP SOME OF THE CRNT WATCH
ACRS THE FAR NW WITH ZONE UPDATE.

.ILN...NONE.

LOTT

In the hours before

Special weather statement, Aug 9, 5:20 AM EDT, 5 hours 47 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT WED AUG 9 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTHERN KENTUCKY...SOUTHEASTERN AND EAST-CENTRAL INDIANA...AND
SOUTHWESTERN AND CENTRAL OHIO...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS MODERATE RISK
OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING AROUND DAYTON...
BELLEFONTAINE...COLUMBUS...SPRINGFIELD...CINCINNATI AND PORTSMOUTH IN
OHIO. ALSO IN THE MODERATE RISK AREA ARE RICHMOND AND VERSAILLES
INDIANA AND MAYSVILLE AND CARROLLTON KENTUCKY.

A WARM...MOIST AND EXTREMELY UNSTABLE ENVIRONMENT IS EXPECTED TO
BE IN PLACE ACROSS THE OHIO VALLEY TODAY.  A COLD FRONT WILL DROP
SOUTHWARD INTO THE OHIO VALLEY BY THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THuE FRONT.
SOME OF THE STORMS WILL BE SEVERE AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND WINDS WELL IN EXCESS OF 60 MPH.

STORM SPOTTERS MAY BE NEEDED TODAY THROUGH THIS EVENING.

WILKINSON
Local storm report, Aug 9, 10:38 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1038 AM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1011 AM    PIQUA                     OH   WIND DAMAGE
08/09/00   MIAMI                          ONE FOOT DIAMETER TREES
                                          BROKEN OFF. REPORTED BY
                                          HAM RADIO OPEnRATOR.
Special weather statement, Aug 9, 10:43 AM EDT, 24 minutes before
INZ050-058-059-066-KYZ097-099-100-OHZ034-035-042>046-051>056-060>065-
070>074-078>082-088-091700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1043 AM EDT WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 4 PM EDT FOR CENTRAL AND
SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH EAST ACROSS
CENTRAL AND SOUTH CENTRAL OHIO AND PARTS OF NORTHEAST KENTUCKY
THROUGH EARLY AFTERNOON. THESE STORMS HAVE A HISTORY OF PRODUCING
WIND DAMAGE WITH WINDS IN EXCESS OF 50 MPH.

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR POINTS ALONG AND TO
THE EAST OF A BELLEFONTAINE THROUGH WILMINGTON TO BROOKSVILLE
KENTUCKY LINE. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT
UNTIL 1 PM EDT FOR AREAS TO THE WEST OF THIS LINE HAS BEEN
CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS SOURCE FOR ANY
WARNINGS THAT MAY BE ISSUED.

LOTT;
Local storm report, Aug 9, 10:51 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1051 AM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1016 AM    ARCANUM                   OH   WIND DAMAGE
08/09/00   DARKE                          THREE FOOT DIAMTER TREE
                                          BLOWN ONTO ROOF OF
                                          HOUSE.

1020 AM    VANDALIA                  OH   WIND DAMAGE
08/09/00   MONTGOMERY                     LARGE TREE DOWN ON
                                          ROAD. NEAR DOG LEG AND
                                          NATIONAL ROADS.

1022 AM    SIDNEY                    OH   WIND DAMAGE
08/09/00   SHELBY                         ONE FOOT DIAMETER  TREE
                                          DOWN.

1022 AM    FT LORAMIE                OH   WIND DAMAGE
08/09/00   SHELBY     r                    THREE FOOT DIAMETER
                                          TREE DOWN.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:14 AM EDTSevere Thunderstorm WarningILNDarke46 min
Aug 9, 9:18 AM EDTSevere Thunderstorm WarningILNMercer42 min
Aug 9, 9:44 AM EDTSevere Thunderstorm WarningILNPreble46 min
Aug 9, 9:53 AM EDTSevere Thunderstorm WarningILNMiami37 min
Aug 9, 9:57 AM EDTSevere Thunderstorm WarningILNShelby33 min
Aug 9, 9:58 AM EDTSevere Thunderstorm WarningILNMontgomery47 min
Aug 9, 10:05 AM EDTSevere Thunderstorm WarningILNChampaign, Clark40 min
Aug 9, 10:28 AM EDTSevere Thunderstorm WarningILNMadison32 min
Aug 9, 10:49 AM EDTSevere Thunderstorm WarningILNFranklin, Pickaway41 min
Aug 9, 11:19 AM EDTSevere Thunderstorm WarningILNHocking41 min
Aug 9, 11:57 AM EDTSevere Thunderstorm WarningILNScioto48 min
Aug 9, 12:32 PM EDTSevere Thunderstorm WarningILNMercer43 min
Aug 9, 1:39 PM EDTSevere Thunderstorm WarningILNAuglaize36 min
Aug 9, 2:12 PM EDTSevere Thunderstorm WarningILNLogan33 min
Aug 9, 3:26 PM EDTSevere Thunderstorm WarningILNMercer49 min
Aug 9, 3:53 PM EDTSevere Thunderstorm WarningILNUnion52 min
Aug 9, 4:14 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin46 min
Aug 9, 4:16 PM EDTSevere Thunderstorm WarningILNShelby29 min
Aug 9, 5:08 PM EDTSevere Thunderstorm WarningILNClark37 min
Aug 9, 5:11 PM EDTSevere Thunderstorm WarningILNPreble64 min
Aug 9, 5:34 PM EDTSevere Thunderstorm WarningILNFairfield41 min
Aug 9, 5:36 PM EDTSevere Thunderstorm WarningILNButler39 min
Aug 9, 5:42 PM EDTTornado WarningILNButler, Preble48 min
Aug 9, 5:47 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton58 min
Aug 9, 5:56 PM EDTSevere Thunderstorm WarningILNHocking, Pickaway49 min
Aug 9, 6:00 PM EDTSevere Thunderstorm WarningILNAdams, Highland45 min
Aug 9, 6:04 PM EDTSevere Thunderstorm WarningILNWarren41 min
Aug 9, 6:08 PM EDTSevere Thunderstorm WarningILNBrown52 min
Aug 9, 6:12 PM EDTSevere Thunderstorm WarningILNMontgomery33 min
Aug 9, 6:38 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton52 min
Aug 9, 6:39 PM EDTSevere Thunderstorm WarningILNAdams66 min
Aug 9, 6:50 PM EDTTornado WarningILNBrown25 min
Aug 9, 6:51 PM EDTFlash Flood WarningILNBrown84 min
Aug 9, 6:59 PM EDTTornado WarningILNAdams46 min
Aug 9, 7:02 PM EDTSevere Thunderstorm WarningILNScioto58 min
Aug 9, 7:08 PM EDTSevere Thunderstorm WarningILNHocking52 min
Aug 9, 7:27 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton63 min
Aug 9, 7:34 PM EDTFlash Flood WarningILNAdams116 min
Aug 9, 7:40 PM EDTTornado WarningILNScioto50 min
Aug 9, 7:44 PM EDTSevere Thunderstorm WarningILNBrown61 min
Aug 9, 7:48 PM EDTSevere Thunderstorm WarningILNPickaway32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.